Kansas, 2012

Drought in Kansas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of September. An unusually dry period from May through August kept an exteme drought (D3) going for most of Southern Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of September. An unusually dry period from May through August kept an exteme drought (D3) going for most of Southern Kansas. Portions of Central Kansas continued to stay very dry, with exceptional drought (D4) conditions for most of the month of September. Most areas saw some rainfall towards the end of the month, with a significant rainfall bringing almost one to two inches to most locations duirng the last week of September, which led to some gradual improvement over portions of the Flint Hills and Southeast Kansas, from an exceptional drought to an extreme drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 31, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT FRI AUG 31 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LIGHT RAIN SHOWERS CONTINUE TO IMPACT FAR SOUTHEAST KANSAS
INCLUDING KCNU WITH NORTHWEST WINDS GUSTING TO 15-20KT AT TIMES AS
THE TROPICAL REMNANTS CONTINUE TO LIFT NORTH ACROSS MISSOURI. MVFR
CIGS ARE EXPECTED TO PREVAIL ACROSS FAR SOUTHEAST KANSAS THROUGH
AROUND 15Z ON SUNDAY BEFORE VFR RETURNS. TRANSIENT IFR MAY ARRIVE
AT TIMES TOWARD MORNING WITH BREAKS IN THE PRECIPITATION BUT IT IS
EXPECTED TO REMAIN SHORT-LIVED. FURTHER WEST...VFR WILL PREVAIL
WITH LIGHT AND VARIABLE WINDS ANTICIPATED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT FRI AUG 31 2012/

UPDATE...
DIURNALLY DRIVEN CU/SHOWERS ARE EXPECTED TO RAPIDLY DIMINISH ACROSS
PORTIONS OF SOUTHEAST/SOUTH CENTRAL KANSAS WITH LOSS OF HEATING
WHILE A PERSISTENT AREA OF LIGHT RAIN SHOWERS CONTINUES ACROSS FAR
EASTERN/SOUTHEAST KANSAS THROUGH THE EVENING HOURS. PATCHY FOG MAY
DEVELOP AFTER MIDNIGHT...ESPECIALLY ACROSS AREAS THAT RECEIVED
MEASURABLE RAIN. AFTER A LULL IN SHOWER ACTIVITY AFTER
MIDNIGHT...SOME DIURNALLY DRIVEN -TSRA MAY REDEVELOP ACROSS
SOUTHEAST KANSAS ON SATURDAY AFTERNOON WITH BETTER CHANCES
REMAINING NORTH AND EAST OF THE AREA.

MWM

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MVFR CIGS ARE EXPECTED TO PREVAIL THROUGH SATURDAY MORNING AT
KCNU WHILE VFR IS EXPECTED ACROSS THE REMAINDER OF THE FORECAST
AREA. LIGHT RAIN SHOWERS WILL ALSO CONTINUE THROUGH MUCH OF THE
EVENING BEFORE DIMINISHING. SOME CONCERN THAT LOW STRATUS MAY
BUILD WESTWARD...BUT A LIGHT WESTERLY WIND SHOULD LIMIT MOISTURE
ADVECTION AND VFR SHOULD PREVAIL. WITH SOME AFTERNOON
HEATING...WIDELY SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM OR
TWO WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS POSSIBLY IMPACTING
KCNU AFTER 20-21Z.

MWM

PREV DISCUSSION... /ISSUED 256 PM CDT FRI AUG 31 2012/

DISCUSSION...

MAIN FORECAST CONCERNS RAINFALL IN SE KS ASSOCIATED WITH ISAAC
REMNANTS...THEN VERY WARM TEMPS THE REST OF THE HOLIDAY WEEKEND.

TONIGHT-SAT:
REMNANTS OF ISAAC WILL BE THE MAIN CONCERN FOR THIS TIME FRAME...AS
IT CONTINUES TO SPIN OVER WRN MO. BANDS AROUND THIS CENTER WILL
BRING MODERATE/HEAVY SHOWERS AND A FEW RUMBLES OF THUNDER TO
PORTIONS OF SOUTHEAST KS THIS EVENING/OVERNIGHT...WITH LINGERING
SHOWERS ON SAT. HOW FAR WEST THIS PRECIP BAND WILL MAKE IT IS THE
MAIN CONCERN THIS EVENING INTO SAT.  LATEST MODEL TRENDS HAVE BEEN
FASTER IN LIFTING AND FILLING THIS SYSTEM THAN PREVIOUS RUNS
SUGGEST...WITH THE GFS/ECMWF SIMILAR IN FILLING THE SYSTEM OVER CEN
MO ON SAT. SO THINK WRN EDGE OF PRECIP MAY ONLY MAKE IT AS FAR WEST
AS THE FLINT HILLS...OR GENERALLY ALONG A GREENWOOD TO CHAUTAUQUA CO
LINE. SO WILL MAKE SOME ADJUSTMENTS TO POPS TNGT INTO SAT A LITTLE
FURTHER EAST.

WILL SEE A LARGE TEMP CONTRAST ALONG THE EDGE OF THE CLOUD SHIELD...
WITH LOTS OF INSOLATION UNDERNEATH THE PRECIP ACROSS SE KS INTO SAT.
SO WILL GO COOLER EAST AND WARMER WEST WHERE LACK OF CLOUD COVER
WILL LEAD TO TEMPS CLIMBING INTO THE LOW 90S ON SAT. SO WILL ADJUST
TEMPS UP SOME FOR THIS.

SUN-MON:
ISAAC REMNANTS COMPLETELY MOVE EAST OF THE FORECAST ARE EARLY ON
SUN...WHICH WILL LEAD TO ZONAL FLOW ALOFT DOMINATING THE AREA FOR
THE END OF THE HOLIDAY WEEKEND. END OF THE HOLIDAY WEEKEND LOOKS
VERY WARM...AS SFC/LOW LEVEL WINDS SHIFT AROUND TO THE SW. THIS WILL
LEAD TO WARMER TEMPS OVER MUCH OF CENTRAL AND SOUTH CENTRAL
KS...WITH MAX TEMPS REACHING THE MIDDLE TO UPPER 90S...AS 850H TEMPS
CLIMB TO 22-24C. MAX TEMPS LOOK TO BE SLIGHTLY LOWER OVER THE ERN
HALF OF THE FORECAST AREA AS RAINFALL TNGT INTO SAT...WILL LEAD TO
HIGHER DEWPOINTS WITH INITIAL HEATING GOING TO BURNING OFF HIGHER
MOISTURE FIRST.

TUE-THU:
THINGS BECOME A LITTLE MORE UNCERTAIN ON HOW THINGS WILL EVOLVE FOR
THE MIDDLE OF THE WEEK.  THE NEXT SHORTWAVE LOOKS TO MOVE ACROSS THE
NRN PLAINS ON TUE/WED...WHICH WILL HELP PUSH A FRONTAL BOUNDARY
ACROSS KS FOR TUE. MEDIUM RANGE MODELS SUGGEST TUE COULD SEE SOME
LIGHT PRECIP AMOUNTS AROUND POSSIBLY LASTING UNTIL THE DAYTIME HOURS
ON WED.

KETCHAM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOW CLOUDS WITH RAIN SHOWERS WILL CONTINUE TO AFFECT SOUTHEAST
KANSAS FROM REMNANTS OF ISAAC INTO THE EVENING HOURS. COULD SEE A
FEW SHOWERS/STORMS BUBBLE UP NEAR THE KANSAS TURNPIKE REGION THIS
AFTERNOON...BUT LOSS OF DAYTIME HEATING SHOULD RESULT IN
DECREASING COVERAGE OF PRECIPITATION AREAS TONIGHT. LOW CLOUDS
WILL LINGER OVER EASTERN KANSAS AND COULD TRY AND EXPAND WESTWARD
A BIT OVERNIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  92  69  97 /  10  10   0   0
HUTCHINSON      66  91  69  99 /   0  10   0   0
NEWTON          67  88  67  95 /  10  10   0   0
ELDORADO        70  88  66  94 /  10  20  10   0
WINFIELD-KWLD   68  92  69  98 /  10  10  10   0
RUSSELL         68  92  67  98 /   0  10  10   0
GREAT BEND      69  92  67  99 /   0  10  10   0
SALINA          66  89  68  95 /  10  10  10   0
MCPHERSON       66  90  68  97 /  10  10  10   0
COFFEYVILLE     72  86  69  93 /  20  40  10   0
CHANUTE         71  84  68  91 /  40  50  10   0
IOLA            70  83  68  90 /  50  60  10   0
PARSONS-KPPF    72  85  68  92 /  20  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 7:25 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT FRI AUG 31 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
825 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP ON SATURDAY
AFTERNOON ROUGHLY EAST OF HIGHWAY 75 BEFORE ENDING DURING THE EVENING.
THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

HEAT INDICES MAY REACH THE TRIPLE DIGITS OVER SOUTH CENTRAL KANSAS
ON SUNDAY AND SOUTHEAST OF A LINE FROM JUST WEST OF EMPORIA TO
WICHITA TO ANTHONY ON MONDAY AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA MID
WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS TO BE LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Sumner

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Sedgwick

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with the Wichita Mid Continent Airport picking up an inch rainfall on the 25th of September, but rainfall totals were still a half an inch below normal.

Drought, Cowley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Reno

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Kingman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The severe drought (D3), continued across South Central Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Butler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas and the Flint Hills during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Russell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Barton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Ellsworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Lincoln

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Saline

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Rice

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, McPherson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Chase

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of September across Central Kansas and the Flint Hills. Some welcome rainfall did occur late in the month with some areas picking up almost an inch and a quarter of rain (1.25 in.). But rainfall amounts were still almost a half an inch below normal.

Drought, Chautauqua

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Elk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up an inch to an inch and half of rainfall, but rainfall totals were still a half an inch below normal.

Drought, Montgomery

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D3), continued across Southeast Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012.

Drought, Labette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The severe drought (D3), continued across Southeast Kansas during the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012.

Drought, Harvey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across South Central Kansas during the first part of the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012. This also led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Greenwood

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across the Flint Hills and Southeast Kansas during the first part of the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012. This also led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Woodson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Southeast Kansas during the first part of the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012. This also led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Wilson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Southeast Kansas during the first part of the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012. This also led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Allen

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Southeast Kansas during the first part of the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012. This also led to the drought level dropping to extreme (D3) levels by the end of the month.

Drought, Neosho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Southeast Kansas during the first part of the month of September. This was a continuation of a drought that started in late May and continued through the month of August and into September. Some welcome rainfall did return to the region by the end of the month, with some areas picking up over two inches of rainfall, which actually led to above normal rainfall amounts for the first time since April of 2012. This also led to the drought level dropping to extreme (D3) levels by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414918, 414919, 414920, 414921, 414923, 414924, 414925, 414933, 414934, 414935, 414936, 414937, 414938, 415078, 415079, 415080, 415081, 415082, 415085, 415087, 415088, 415089, 415091, 415092, 415094, 415095.